Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 165, NWS Des Moines, IA

June 21, 2007Monroe County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 21, 2007, 6:44 PM CDT for Monroe County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2007, 6:44 PM CDT (23:44 UTC)
Expired
Jun 21, 2007, 7:10 PM CDT
In force
26 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Monroe County, IA

The radar

The Des Moines radar (KDMX), 107 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 3:55 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
683 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 212343
SVRDMX
IAC135-220030-
/O.NEW.KDMX.SV.W.0165.070621T2344Z-070622T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
644 PM CDT THU JUN 21 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 730 PM CDT

* AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ALBIA...OR ABOUT 24 MILES WEST OF OTTUMWA...AND MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALBIA BY 650 PM CDT...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4097 9301 4116 9289 4115 9265 4090 9264

$$

MOYER
1 follow-up statement
000 
WWUS53 KDMX 220010
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT THU JUN 21 2007

IAC135-220020-
/O.CAN.KDMX.SV.W.0165.000000T0000Z-070622T0030Z/
MONROE IA-
710 PM CDT THU JUN 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR MONROE COUNTY IS CANCELLED...

AT 705 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTHEASTERN IOWA.

LAT...LON 4097 9301 4116 9289 4115 9265 4090 9264

$$

MOYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:10 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 21, 3:10 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
310 PM CDT THU JUN 21 2007

.DISCUSSION...

TOO BUSY HERE...SHORT AFTER TODAYS RAIN WARM AND MOSTLY DRY THOUGH
MID WEEK MODELS PUSHING FRONTAL SYSTEM THROUGH THE UPPER MIDWEST
WITH CHANCE POPS.
&&

.AVIATION 22/18Z...

PRESENT CONCERNS WILL REMAIN WITH STRONG THUNDERSTORMS ACROSS MUCH
OF THE AREA. EXPECT SVR STORMS TO CONTINUE THROUGH THE EVENING HOURS
WITH +TSRA AND VISBYS UNDER 1 MILE AT TIMES. CIGS LOWERING TO
OVC010-020 WITH TSRA AND SHRA ACTIVITY. EXPECT ACTIVITY TO REMAIN IN
AREA THROUGH 08Z CENTRAL AND 12Z IN THE SOUTH.

&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

 LONG TERM...FORSTER/71/47/15
AVIATION/SHORT TERM...REV
Hazardous weather outlook, Jun 21, 6:16 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
616 PM CDT THU JUN 21 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>062-221115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
616 PM CDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A SEVERE STORM IS POSSIBLE LATE TONIGHT MAINLY AFTER MIDNIGHT
WHICH MAY PRODUCE LARGE HAIL OR DAMAGING WINDS.

HEAVY RAINFALL OF 1 TO 3 INCHES IS POSSIBLE. LOCALLY HIGHER
AMOUNTS CAN NOT BE RULED OUT. THESE RAINFALL AMOUNTS WHICH MAY
FALL OVER A SHORT PERIOD OF TIME COULD PRODUCE LOCAL FLASH
FLOODING ESPECIALLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT FOR VERY HEAVY RAINFALL WILL CONTINUE FRIDAY AND FRIDAY
NIGHT. TOTAL RAINFALL AMOUNTS FROM TONIGHT THROUGH SATURDAY
MORNING OF 2 TO 4 INCHES WITH ISOLATED AMOUNTS OVER 5 INCHES ARE
EXPECTED. FLASH FLOODING AND SIGNIFICANT RISES ON AREA RIVERS AND
STREAMS WOULD BE LIKELY IF THESE AMOUNTS VERIFY.

A SLIGHT RISK FOR SEVERE WEATHER IS FORECAST FOR FRIDAY AND FRIDAY
NIGHT WITH QUARTER SIZED HAIL AND 60 MPH WINDS POSSIBLE.

THUNDERSTORMS WILL LINGER INTO EARLY SATURDAY HOWEVER NO SEVERE
WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION IS POSSIBLE AGAIN OF FRIDAY. RAINFALL REPORTS WOULD BE
GREATLY APPRECIATED DURING THE PERIOD AS WELL.

IAZ070>075-081>086-092>097-221115-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
616 PM CDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A SEVERE STORM IS POSSIBLE LATE TONIGHT MAINLY AFTER MIDNIGHT
WHICH MAY PRODUCE LARGE HAIL OR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ON FRIDAY ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS. GOLF BALL SIZED HAIL AND
65 MPH WINDS ARE THE PRIMARY THREATS THOUGH AN ISOLATED TORNADO IS
POSSIBLE. HEAVY RAINFALL OF 1 TO 3 INCHES IS ALSO A THREAT.

.SPOTTER INFORMATION STATEMENT...

IT MAY ALSO BE REQUIRED FRIDAY AFTERNOON AND EVENING. RAINFALL
REPORTS WOULD BE GREATLY APPRECIATED DURING THE PERIOD AS WELL.

FORSTER

In the hours before

Local storm report, Jun 21, 5:56 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
556 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             10 SW INDIANOLA         41.26N 93.70W
06/21/2007  E0.88 INCH       WARREN             IA   TRAINED SPOTTER

0532 PM     HAIL             NEWTON                  41.70N 93.05W
06/21/2007  E0.75 INCH       JASPER             IA   TRAINED SPOTTER

&&

MBAKER
Local storm report, Jun 21, 6:02 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
602 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             7 E NEW VIRGINIA        41.18N 93.60W
06/21/2007  E1.00 INCH       WARREN             IA   FIRE DEPT/RESCUE

&&

31
Local storm report, Jun 21, 6:15 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
615 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             LEIGHTON                41.34N 92.79W
06/21/2007  E0.75 INCH       MAHASKA            IA   PUBLIC

&&

31
Local storm report, Jun 21, 6:15 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
615 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             LEIGHTON                41.34N 92.79W
06/21/2007  E0.50 INCH       MAHASKA            IA   PUBLIC

&&

31
Local storm report, Jun 21, 6:27 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
627 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND GST     1 S BROOKLYN            41.72N 92.44W
06/21/2007  E80 MPH          POWESHIEK          IA   PUBLIC

            NO DAMAGE REPORTED AT THIS TIME.

&&

KJ
Local storm report, Jun 21, 6:32 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
632 PM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             2 N GARDEN GROVE        40.86N 93.61W
06/21/2007  E0.75 INCH       DECATUR            IA   LAW ENFORCEMENT

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 12:15 AM CDTSevere Thunderstorm WarningDMXWorth34 min
Jun 21, 2:14 PM CDTSevere Thunderstorm WarningDMXKossuth61 min
Jun 21, 2:16 PM CDTSevere Thunderstorm WarningDMXPalo Alto44 min
Jun 21, 2:40 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas50 min
Jun 21, 2:42 PM CDTSevere Thunderstorm WarningDMXHancock48 min
Jun 21, 3:01 PM CDTSevere Thunderstorm WarningDMXCerro Gordo59 min
Jun 21, 3:05 PM CDTSevere Thunderstorm WarningDMXHumboldt, Wright40 min
Jun 21, 3:07 PM CDTSevere Thunderstorm WarningDMXButler53 min
Jun 21, 3:07 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford38 min
Jun 21, 3:23 PM CDTSevere Thunderstorm WarningDMXBlack Hawk67 min
Jun 21, 3:36 PM CDTSevere Thunderstorm WarningDMXButler39 min
Jun 21, 3:39 PM CDTTornado WarningDMXHumboldt, Wright36 min
Jun 21, 3:52 PM CDTSevere Thunderstorm WarningDMXGreene38 min
Jun 21, 3:53 PM CDTSevere Thunderstorm WarningDMXGuthrie52 min
Jun 21, 3:54 PM CDTSevere Thunderstorm WarningDMXCass51 min
Jun 21, 3:55 PM CDTTornado WarningDMXButler50 min
Jun 21, 4:09 PM CDTTornado WarningDMXBlack Hawk51 min
Jun 21, 4:11 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth49 min
Jun 21, 4:13 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas47 min
Jun 21, 4:14 PM CDTSevere Thunderstorm WarningDMXBremer46 min
Jun 21, 4:19 PM CDTSevere Thunderstorm WarningDMXButler29 min
Jun 21, 4:22 PM CDTSevere Thunderstorm WarningDMXAdair53 min
Jun 21, 4:31 PM CDTSevere Thunderstorm WarningDMXBoone, Story44 min
Jun 21, 4:35 PM CDTSevere Thunderstorm WarningDMXHamilton40 min
Jun 21, 4:36 PM CDTSevere Thunderstorm WarningDMXDallas, Polk54 min
Jun 21, 4:53 PM CDTTornado WarningDMXStory37 min
Jun 21, 4:56 PM CDTSevere Thunderstorm WarningDMXPolk, Story49 min
Jun 21, 5:01 PM CDTSevere Thunderstorm WarningDMXMadison, Warren44 min
Jun 21, 5:08 PM CDTSevere Thunderstorm WarningDMXHardin36 min
Jun 21, 5:16 PM CDTSevere Thunderstorm WarningDMXBlack Hawk44 min
Jun 21, 5:17 PM CDTSevere Thunderstorm WarningDMXJasper43 min
Jun 21, 5:23 PM CDTTornado WarningDMXMadison, Warren37 min
Jun 21, 5:24 PM CDTTornado WarningDMXBlack Hawk36 min
Jun 21, 5:43 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas47 min
Jun 21, 5:49 PM CDTSevere Thunderstorm WarningDMXMarion, Warren41 min
Jun 21, 5:57 PM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek63 min
Jun 21, 6:11 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur49 min
Jun 21, 6:36 PM CDTSevere Thunderstorm WarningDMXWayne39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.